Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 404, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 21, 2003, 11:12 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 11:12 PM CDT (04:12 UTC)
- Expired
- Jul 22, 2003, 12:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 133 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 2509 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
468 WUUS53 KSGF 220412 SVRSGF KSC021-037-220500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1112 PM CDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHEROKEE COUNTY IN KANSAS SOUTHERN CRAWFORD COUNTY IN KANSAS * UNTIL MIDNIGHT CDT. * AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR WEST MINERAL...OR 12 MILES SOUTHWEST OF PITTSBURG...AND MOVING SOUTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEIR...PITTSBURG...FRONTENAC BY 1120 PM CDT. THE TOWNS OF ROSELAND...SKIDMORE...STIPPVILLE...CRESTLINE AND LAWTON ARE ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3750 9509 3718 9507 3716 9463 3748 9462 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:32 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 21, 6:32 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 632 PM CDT MON JUL 21 2003 ...UPDATED TO ADD AVIATION DISCUSSION... .DISCUSSION... SURFACE BOUNDARY PUSHED THROUGH MOST OF THE FORECAST AREA THIS MORNING...WITH MOSTLY CLEAR SKIES COMMON BY AFTERNOON. DRIER AIR WAS BEGINNING TO FILTER SOUTHWARD...DEWPOINTS ACROSS NORTHERN MISSOURI HAD DROPPED INTO THE LOWER 60S. HIGHER MOISTURE LINGERED GENERALLY ALONG AND SOUTH OF HIGHWAY 60...WHERE LOWER 70 DEWPOINTS WERE FOUND. TEMPERATURES BEHIND THE BOUNDARY STILL WARMED INTO THE LOWER 90S...WITH HEAT INDEX VALUES ONCE AGAIN EXCEEDING 100 DEGREES AT JOPLIN AND SPRINGFIELD. SHORT TERM (TONIGHT THROUGH WEDNESDAY)... THE UPPER RIDGE WHICH BROUGHT ABOVE NORMAL TEMPERATURES TO THE REGION THIS PAST WEEK HAS RETROGRADE TO THE WEST...CAUSING THE FORECAST AREA TO BECOME UNDER THE INFLUENCE OF NORTHWEST FLOW. THIS PATTERN SHIFT WILL ALLOW A STRONG SHORTWAVE CURRENTLY ACROSS THE DAKOTAS TO TRACK SOUTHEAST TOWARD THE OZARKS REGION TONIGHT. SOME CONVECTION WAS FOUND IN ADVANCE OF THIS FEATURE THIS AFTERNOON ACROSS SOUTH DAKOTA AND NEBRASKA. BOTH THE GFS AND ETA ARE SIMILAR IN THEIR HANDLING OF THE UPPER WAVE...BRINGING IT INTO NORTHERN MISSOURI LATE TONIGHT. THEIR ASSOCIATED QPF PATTERNS ARE SIMILAR AS WELL...WITH RAINFALL SPREADING FROM NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA AFTER DARK AND CONTINUING THROUGH THE MORNING HOURS TUESDAY. DECIDED TO GO WITH LIKELY POPS ACROSS MUCH OF THE REGION...AS THE ETA PROGS SUBSTANTIAL 250MB DIVERGENCE ASSOCIATED WITH A 100+ KT JET BY 12Z TUESDAY. IN ADDITION...STRONG 850-700MB THETA-E CONVERGENCE WILL BE ASSOCIATED WITH THIS SYSTEM. INSTABILITY LOOKS TO BE LOW OVERNIGHT AND EARLY TUESDAY...THEREFORE NOT EXPECTING WIDESPREAD SEVERE WEATHER. LOOKS LIKE ONLY MARGINALLY SEVERE HAIL WOULD BE ASSOCIATED WITH THE STRONGEST STORMS. NEXT CONCERN DEALS WITH UNSEASONABLY COOL TEMPERATURES TUESDAY AND WEDNESDAY. MET GUIDANCE FOR TUESDAY HIGHS RANGE FROM THE MIDDLE 70S ACROSS CENTRAL MISSOURI...TO THE LOWER 80S OVER SOUTHEAST KANSAS. THE REGION WILL BE AFFECTED BY COLD AIR ADVECTION MOST OF THE DAY ALONG WITH MOSTLY CLOUDY SKIES DURING THE MORNING. IN ADDITION...850 MB TEMPERATURES DROP INTO THE 12 TO 15 DEG C RANGE. WENT A FEW DEGREES ABOVE GUIDANCE...HOWEVER IF THICK CLOUDS HANG ON ALL DAY I MAY BE A BIT TOO WARM. COOL CANADIAN HIGH PRESSURE STAYS OVER THE OZARKS REGION ON WEDNESDAY...CAUSING TEMPERATURES TO ONLY WARM INTO THE LOWER 80S. WITH MUCH DRIER AIR IN PLACE...LOWS TUESDAY AND WEDNESDAY NIGHTS WILL BE QUITE COOL AS WELL...GENERALLY RANGING FROM THE UPPER 50S TO LOWER 60S. LONG TERM (THURSDAY THROUGH SUNDAY)... SURFACE HIGH SHIFTS OFF TO THE EAST ON THURSDAY...ALLOWING FOR A RETURN TO SOUTHERLY WINDS AND THE BEGINNING OF A WARMING TREND. AT 500 MB...THE DEEP TROUGH WHICH WILL BRING UNSEASONABLY COOL TEMPERATURES TUESDAY AND WEDNESDAY PUSHES NORTHEASTWARD...AS THE FOUR CORNERS RIDGE TRIES TO NUDGE INTO THE CENTRAL U.S. THE GFS/MRF MOVES A SIGNIFICANT WAVE ALONG THE PERIPHERY OF THE RIDGE DURING THE SATURDAY NIGHT/SUNDAY PERIOD. THIS DIFFERS FROM THE ECMWF SOLUTION WHICH KEEPS ENERGY ACROSS THE NORTHERN PLAINS. ENSEMBLE 0.10 PRECIPITATION PROBABILITIES DO INDICATE A CHANCE OF RAIN ON SUNDAY. FOR NOW...WILL ONLY ADD 20 POPS TO THE GRIDS ON SUNDAY AND WILL KEEP THEM SILENT IN THE ZONES. LATER SHIFTS MAY WANT TO INCREASE POPS IF THE MODELS COME INTO BETTER AGREEMENT WITH TIMING AND LOCATION OF THE AFOREMENTIONED UPPER ENERGY. SAW && .AVIATION... VIGOROUS UPPER LEVEL DISTURBANCE STILL TAKING AIM ON THE TERMINALS LATER TONIGHT. VERY DYNAMIC 110KT 300MB JET DIVING SOUTH INTO THE DAKOTAS ATTM WILL DROP ALMOST DUE SOUTH THROUGH THE CENTRAL PLAINS TONIGHT. MID LEVEL INSTABILITY ALREADY IN PLACE WITH ACCAS FIELD BLOSSOMING DURING THE PAST TWO HOURS ACROSS SOUTHERN MISSOURI. UPPER LEVEL DIVERGENCE WILL BE ON THE INCREASE TONIGHT AS THE INFLUENCE OF THE LEFT EXIT REGION OF THE STRONG UPPER LEVEL JET INCREASES. EXPECT ELEVATED CONVECTION TO OUR NORTH TO FILL IN AND INCREASE...MOVING INTO THE TERMINALS AFTER 07Z. COULD SEE SEVERAL HOURS OF THUNDERSTORMS WITH MVFR CEILINGS LIKELY AND IFR CEILINGS NOT OUT OF THE QUESTION. ALSO OF INTEREST IS THE 18Z ETA WHICH STILL DEVELOPS A NORTHEASTERLY 30+ KNOT LOW LEVEL JET AT AROUND 1000FT AGL AFTER ABOUT 5Z. WITH SURFACE FLOW ALSO FROM THE NORTHEAST WILL NOT INTRODUCE LOW LEVEL WIND SHEAR BUT WILL MONITOR WIND PROFILERS TO SEE THINGS DEVELOP LATER THIS EVENING. FINALLY...STRONG COLD AIR ADVECTION IN THE WAKE OF THIS SYSTEM COMBINED WITH STEEP LOW LEVEL LAPSE RATES SHOULD LEAD TO A HEALTHY CUMULUS/STRATA-CUMULUS DECK TOMORROW AFTERNOON. CERTAINLY SEEMS PLAUSIBLE THAT JLN/SGF COULD SEE A COUPLE HOURS OF BROKEN MVFR/VFR CEILINGS TOMORROW AFTERNOON. IZZI && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE .KS...NONE WFO SGF
Hazardous weather outlook, Jul 21, 12:59 PM CDT, 10 hours 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1259 PM CDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS...A FEW OF THESE STORMS MAY CONTAIN HAIL TO THE SIZE OF PENNIES AND LOCALLY HEAVY RAINFALL. AREAS AFFECTED AND TIMING: BEGINNING IN THE NORTHWEST PORTIONS OF THE OUTLOOK AREA AFTER 10 PM...THEN OVERSPREADING THE REMAINDER OF THE OUTLOOK AREA NORTHWEST TO SOUTHEAST OVERNIGHT. DISCUSSION: A STRONG UPPER LEVEL DISTURBANCE WILL SLIDE SOUTHEAST INTO THE REGION TONIGHT AND INTERACT WITH A STALLED FRONTAL BOUNDARY TO PRODUCE SHOWERS AND THUNDERSTORMS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AS INSTABILITY WILL BE LIMITED. A FEW STORMS MAY PRODUCE HAIL TO THE SIZE OF PENNIES. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH EARLY AFTERNOON TUESDAY...ESPECIALLY SOUTH OF INTERSTATE 44. SOME OF THE THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINFALL AND SMALL HAIL. NO SIGNIFICANT WEATHER IS EXPECTED DURING THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF SAW
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 12:39 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.